Texas, 2012

Damaging Wind in Texas, September 4, 2012

September 4, 2012 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the western Texas Panhandle during the early evening hours producing strong thunderstorm wind gusts. There was no damage and no injuries or fatalities reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the western Texas Panhandle during the early evening hours producing strong thunderstorm wind gusts. There was no damage and no injuries or fatalities reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 4, 3:37 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 4, 3:37 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT TUE SEP 4 2012

.DISCUSSION...
ISOLD TO SCT TSTMS FORMING AGAIN TODAY AS ATMOSPHERE HAS BECOME
UNSTABLE. WENT WITH COMPARABLE POPS TONIGHT ALONG WITH AREAL
QUALIFIER WORDING.

A WEAK COLD FRONT IS SLATED TO MOVE ACROSS THE PNHDLS WED...AND HAVE
GONE CLOSER TO THE NAM TIMING. SLGT CHC TO CHC POPS WERE USED AS THIS
BOUNDARY MOVES SWD AND MOISTURE REMAINS IN POST FRONTAL ATMOSPHERE. ALSO...
A MINOR SHORTWAVE TROF IS PROGGED TO ZIP ACROSS SRN HIGH PLAINS LATE
WED AND WED NIGHT.

ON THURSDAY...THE ABOVE MENTIONED WEAK COLD FRONT IS EXPECTED TO
EITHER LIFT NWD OR WASH OUT. HAVE LEFT IN SLGT CHC POPS AREAWIDE TO
ACCOUNT FOR THIS FEATURE.

THEN THE LONG AWAITED STRONGER COLD FRONT IS STILL FCST TO MOVE THRU
THE PNHDLS. MODELS SUGGEST FRIDAY MORNING AND AFTERNOON WILL BE THE
TIME FRAME. SLGT CHC POPS FOR ERN HALF OF FCST AREA SEEM PLAUSIBLE AS
BOUNDARY MOVES THRU. MUCH COOLER TEMPS IN STORE FOR AT LEAST EARLY
PART OF THE WEEKEND COMPARED TO THOSE OBSERVED LAST FEW DAYS. MUCH
DRIER AIR WILL ALSO INVADE THE AREA...SO NO POPS AFTER FRIDAY THRU
REMAINDER OF 7 DAY FCST PCKG. TEMPERATURES WILL WARM UP ONCE AGAIN BY
EARLY NEXT WEEK AS UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO
THE REGION.

ANDRADE

&&

.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH EARLY NEXT WEEK.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  90  65  92  65 /  20  20  30  20  20
BEAVER OK                  67  89  66  93  67 /  30  20  30  20  20
BOISE CITY OK              62  85  61  91  61 /  30  20  30  20  20
BORGER TX                  70  92  67  94  68 /  30  20  30  20  20
BOYS RANCH TX              65  90  63  93  64 /  20  20  30  20  20
CANYON TX                  66  91  64  92  65 /  20  20  30  20  20
CLARENDON TX               69  94  67  95  68 /  20  20  30  20  20
DALHART TX                 61  87  61  92  61 /  30  20  30  20  20
GUYMON OK                  65  87  63  93  66 /  30  20  30  20  20
HEREFORD TX                64  92  62  93  64 /  20  20  30  20  20
LIPSCOMB TX                68  92  67  95  67 /  30  20  30  20  20
PAMPA TX                   68  92  66  94  67 /  20  20  30  20  20
SHAMROCK TX                69  96  68  96  69 /  20  20  30  20  20
WELLINGTON TX              70  98  69  97  69 /  20  20  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 4, 3:28 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT TUE SEP 4 2012

OKZ001>003-TXZ001>020-051100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
428 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS MAY BECOME
STRONG...WITH GUSTY WINDS TO AROUND 55 MPH THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES WEDNESDAY THROUGH THURSDAY NIGHT...AND THEN OVER THE
EASTERN HALF OF THE AREA ON FRIDAY. A FEW STORMS MAY BECOME STRONG
DURING THIS TIME PERIOD...WITH GUSTY WINDS TO AROUND 50 MPH THE
PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Sep 4, 2:42 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT TUE SEP 4 2012

OKZ002-042145-
TEXAS OK-
342 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR TEXAS COUNTY.

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES EAST OF EVA...OR ABOUT 16
MILES NORTHWEST OF GUYMON...MOVING EAST AT 15 MPH.

STRONG WINDS UP TO 55 MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

MOULTON
Local storm report, Sep 4, 3:53 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     GOODWELL                36.59N 101.64W
09/04/2012  M59 MPH          TEXAS              OK   BROADCAST MEDIA

            SCHOOL NET SITE AT OKLA PANHANDLE STATE UNIVERSITY.

&&

EVENT NUMBER AMA1200646

COCKRELL
Special weather statement, Sep 4, 4:21 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT TUE SEP 4 2012

TXZ004-005-042315-
LIPSCOMB TX-OCHILTREE TX-
521 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR OCHILTREE AND
LIPSCOMB COUNTIES.

AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
2 MILES SOUTHEAST OF FOLLETT TO 8 MILES NORTHWEST OF PERRYTON...OR
ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF LIPSCOMB TO 8 MILES
NORTHWEST OF PERRYTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

JC
Special weather statement, Sep 4, 4:32 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT TUE SEP 4 2012

TXZ011-016-042330-
DEAF SMITH TX-OLDHAM TX-
532 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR OLDHAM AND DEAF SMITH
COUNTIES.

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES WEST OF WILDORADO...OR ABOUT
6 MILES SOUTHEAST OF VEGA...MOVING EAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

JC
Special weather statement, Sep 4, 5:06 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT TUE SEP 4 2012

TXZ003-004-008-009-042330-
HANSFORD TX-HUTCHINSON TX-OCHILTREE TX-ROBERTS TX-
606 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR ROBERTS...
OCHILTREE...HUTCHINSON AND HANSFORD COUNTIES.

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER OCHILTREE COUNTY...OR ABOUT 11
MILES SOUTHEAST OF SPEARMAN...MOVING EAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

The radar

The Amarillo radar (KAMA), 65 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
September 4, 5:14 PM CST to 5:15 PM CST
Where
Oldham County, 0.89 mi SE of Vega
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.240, -102.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412239.